About Us  |  Contact Us  |  Español
VNA of Care New England
VNA of Care New England

Research IDs Serious Cardio Events Tied to Energy Drinks

17 cases identified, including cardiac arrest, ventricular arrhythmia, ST-segment elevation
FRIDAY, Jan. 17, 2014 (HealthDay News) -- Several adverse cardiovascular events following consumption of energy drinks have been reported in the literature, according to a review published in the Jan. 1 issue of The American Journal of Cardiology.
Michael Goldfarb, M.D., from the McGill University Health Centre in Montreal, and colleagues conducted a literature review to identify case reports from Jan. 1, 1980, to Feb. 1, 2013, in which an acute cardiovascular event was associated temporally with energy drink consumption.
The researchers identified 14 eligible articles involving 15 cases (five atrial arrhythmias, five ventricular arrhythmias, one QT prolongation, and four ST-segment elevations). Two additional cases of cardiac arrest from the authors' institution were also included. Of the 17 total cases, 13 cases involved males, 15 cases were aged <30 years (range 13 to 58 years), and only one case had minor previous cardiac disease. Predisposing cardiac abnormalities were not found in the majority of cases. Five of the 11 serious event cases reported acute heavy energy drinks consumption, four reported co-ingestions with alcohol or drugs, and two were found to have a channelopathy.
"Although causality cannot be inferred from our series, physicians should routinely inquire about energy drink consumption in relevant cases, and vulnerable consumers such as youth should be advised that caution is warranted with heavy consumption and/or with concomitant alcohol or drug ingestion," the authors conclude.
Abstract (http://www.ajconline.org/article/S0002-9149(13)01982-6/abstract )Full Text (http://www.ajconline.org/article/S0002-9149(13)01982-6/fulltext )
Health Headlines
Ragwitek Approved for Adult Ragweed AllergyView in a lightbox
Restaurants in Poor Areas Push Unhealthy Foods, Study FindsView in a lightbox
Certain Sedatives Tied to Breathing Problems in Older COPD PatientsView in a lightbox
Nurses' Experience Key to Better Patient Care, Study SaysView in a lightbox
Appetite, Taste Changes Reported After Weight-Loss SurgeryView in a lightbox
VNA of Care New England
© 2011 Site Index | Disclaimer | Legal Notices